Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 169, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Sep 12, 2004, 7:08 PM CDT for Lamar County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2004, 7:08 PM CDT (00:08 UTC)
- Expired
- Sep 12, 2004, 7:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 31 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 635 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 130008 CCA SVRBHM ALC075-130045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED NATIONAL WEATHER SERVICE BIRMINGHAM AL 702 PM CDT SUN SEP 12 2004 CORRECTED TO REMOVE PICKENS COUNTY THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA * UNTIL 745 PM CDT * AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR MILLPORT...OR ABOUT 16 MILES NORTHEAST OF COLUMBUS...AND MOVING NORTH AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VERNON AND MOLLOY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3351 8825 3353 8804 3387 8798 3384 8833 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 1:16 PM CDT, 5 hours 52 minutes earlier.
Area forecast discussion, Sep 12, 1:16 PM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 116 PM CDT SUN SEP 12 2004 .SYNOPSIS...WEAK BOUNDARY OVER THE SOUTHERN PART OF OUR CWA HAS LED TO MORE SHOWERS ONCE AGAIN. ALTHOUGH THE GFS HAS BACKED OFF OF ITS VERY WET SCENARIO FOR MONDAY...I FEEL IT WENT TOO FAR ON THE DRY SIDE THIS TIME...THUS KEPT CHANCE TO SLIGHT CHANCE WORDING IN THE FORECAST (40% SOUTHEAST...TRENDING TO 20 NORTHWEST). IVAN IS THE MAIN CONCERN WITH THIS PACKAGE AND WILL REMAIN SO THROUGH MOST OF THE WORK WEEK. GUIDANCE IS IN LESS AGREEMENT AS OF 12Z THAN IT WAS AT 6Z. SPREAD IS NOW SOMEWHERE BETWEEN BILOXI MS AND APALACHEE BAY FL. OFFICIAL TRACK IS VIRTUALLY UNCHANGED SINCE LATE LAST NIGHT...ALTHOUGH OVER THE LAST 48 HOURS A TREND TOWARD A MORE WESTERLY TRACK HAS BEEN EVIDENT. OUR MAIN CONCERN IT THAT THIS TREND CONTINUES WHICH I FEE IT WILL. A LANDFALL IN FAR WESTERN FL OR EVEN AL WOULD RESULT IN SIGNIFICANTLY MORE IMPACT TO CENTRAL AL. THE KEY FACTOR WHICH WILL INFLUENCE THIS TRACK IS THE UPPER LEVEL LOW CURRENTLY SITUATED OVER NORTHERN MS/WESTERN TN. LAST FEW SATELLITE IMAGES ARE A BIT CONCERNING IN THAT THIS FEATURE LOOKS LIKE IT COULD ALREADY BE ROUNDING THE BASE OF THE TROUGH AND COULD BE STARTING TO MOVE NORTHEAST. IF THIS IS INDEED THE CASE...A LANDFALL MUCH FURTHER WEST WOULD BE POSSIBLE. THE BOTTOM LINE IS THAT THERE IS STILL A LOT OF UNCERTAINTY IN THE TRACK WHICH LEADS TO A LOT OF UNCERTAINTY IN OUR FORECAST DURING THE MIDDLE TO LATER PART OF NEXT WEEK. WHEREVER ALONG THE NORTHERN GULF COAST IVAN WINDS UP...WINDY AND RAINY CONDITIONS WILL AFFECT AT LEAST A PORTION OF CENTRAL AL LATE WED AND THURS. TROPICAL STORM FORCE WINDS EXTEND AROUND 150 MILES FROM THE CENTER...WHICH WOULD ENCOMPASS AN AREA FROM AROUND NEW ORLEANS...TO TALLAHASSEE. && .SHORT TERM...CHANGES REALLY FOCUSED ON THE MIDDLE TO LATER PART OF THE WORK WEEK...BUT SOME MINOR ADJUSTMENTS WERE MADE TO MONDAY... NAMELY INCREASING CLOUDS. TEMPERATURES LOOK REASONABLE. EASTERLY FLOW HAS RESULTED IN SCATTERED TO ISOLATED SHOWERS FOR THE LAST COUPLE OF DAYS. ON TUESDAY...EVEN IN THE ABSENCE OF THE SURFACE TROUGH EXPECTED TO INCREASE POPS FOR MONDAY...THINK THAT EASTERLY FLOW WILL BE ENOUGH TO KEEP SLIGHT CHANCE. && .LONG TERM...BUMPED TEMPERATURES UP A BIT WEDNESDAY AND THURSDAY MORNING...OTHERWISE TEMPERATURES LOOK GOOD IN THE LONG TERM. AS STATED ABOVE IVANS EXACT TRACK WILL MAKE OR BREAK THIS FORECAST. FEEL THAT OUR IMPACT WILL BE MORE SIGNIFICANT THAN IT WAS WITH FRANCES...BUT TO WHAT EXTENT IS THE QUESTION. CURRENT GUIDANCE SUGGESTS A SLIGHTLY SLOWER TRACK THAN YESTERDAY...THUS INCREASED POPS ON THURSDAY...BUT ALSO KEPT SIGNIFICANT POPS ON WEDNESDAY... ESPECIALLY SOUTHEAST. WINDY TO BREEZY WORDING WILL BE IN THE ZONES FOR BOTH DAYS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 66 84 66 84 69 / 10 20 10 10 ANNISTON 66 84 67 84 70 / 10 40 10 10 BIRMINGHAM 68 84 68 84 70 / 10 20 10 10 TUSCALOOSA 67 87 67 87 70 / 10 20 10 10 CALERA 67 86 67 86 70 / 10 40 10 10 AUBURN 68 84 68 84 70 / 20 40 20 20 MONTGOMERY 70 87 70 87 71 / 10 40 20 20 TROY 68 84 68 84 71 / 30 40 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 12
Hazardous weather outlook, Sep 12, 1:16 PM CDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 116 PM CDT SUN SEP 12 2004 ALZ011>015-017>050-122010- AUTAUGA AL-BARBOUR AL-BIBB AL-BLOUNT AL-BULLOCK AL-CALHOUN AL- CHAMBERS AL-CHEROKEE AL-CHILTON AL-CLAY AL-CLEBURNE AL-COOSA AL- DALLAS AL-ELMORE AL-ETOWAH AL-FAYETTE AL-GREENE AL-HALE AL- JEFFERSON AL-LAMAR AL-LEE AL-LOWNDES AL-MACON AL-MARENGO AL- MARION AL-MONTGOMERY AL-PERRY AL-PICKENS AL-PIKE AL-RANDOLPH AL- RUSSELL AL-SHELBY AL-ST. CLAIR AL-SUMTER AL-TALLADEGA AL- TALLAPOOSA AL-TUSCALOOSA AL-WALKER AL-WINSTON AL- 116 PM CDT SUN SEP 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT) NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY) HURRICANE IVAN IS FORECAST TO CROSS THE EXTREME WESTERN TIP OF CUBA AND ENTER THE EASTERN GULF OF MEXICO. AT THIS TIME...THE TROPICAL PREDICTION CENTERS OFFICIAL FORECAST TRACK TAKES THIS SYSTEM INTO THE VICINITY OF THE FLORIDA PANHANDLE BY WEDNESDAY EVENING. PARTS OF EAST AND SOUTHEAST ALABAMA MAY BE IMPACTED BY THIS SYSTEM LATE WEDNESDAY NIGHT AND THURSDAY. THERE CONTINUES TO BE UNCERTAINTY IN THE TRACK...AND A SHIFT WESTWARD COULD MEAN MORE OF AN IMPACT FOR THE FORECAST AREA. CHECK THE LATEST ADVISORIES ISSUED BY THE TROPICAL PREDICTION CENTER FOR ADDITIONAL INFORMATION. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Sep 12, 3:54 PM CDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 354 PM CDT SUN SEP 12 2004 ALZ011>015-017>050-130900- AUTAUGA AL-BARBOUR AL-BIBB AL-BLOUNT AL-BULLOCK AL-CALHOUN AL- CHAMBERS AL-CHEROKEE AL-CHILTON AL-CLAY AL-CLEBURNE AL-COOSA AL- DALLAS AL-ELMORE AL-ETOWAH AL-FAYETTE AL-GREENE AL-HALE AL- JEFFERSON AL-LAMAR AL-LEE AL-LOWNDES AL-MACON AL-MARENGO AL- MARION AL-MONTGOMERY AL-PERRY AL-PICKENS AL-PIKE AL-RANDOLPH AL- RUSSELL AL-SHELBY AL-ST. CLAIR AL-SUMTER AL-TALLADEGA AL- TALLAPOOSA AL-TUSCALOOSA AL-WALKER AL-WINSTON AL- INCLUDING THE CITIES OF...ALABASTER...ALEXANDER CITY...ALICEVILLE... ANNISTON...ASHLAND...AUBURN...BESSEMER...BIRMINGHAM...BRENT... CENTRE...CHILDERSBURG...CLANTON...COLUMBIANA...CORDOVA...DADEVILLE... DEMOPOLIS...DOUBLE SPRINGS...EUFAULA...EUTAW...FAYETTE... FULTONDALE...GADSDEN...GARDENDALE...GREENSBORO...HALEYVILLE... HAMILTON...HAYNEVILLE...HEFLIN...HELENA...HOOVER...HUEYTOWN... JASPER...LAFAYETTE...LANETT...LINCOLN...LINDEN...LIVINGSTON... MARION...MINOR...MONTEVALLO...MONTGOMERY...MOODY...ONEONTA... OPELIKA...OXFORD...PELHAM...PELL CITY...PHENIX CITY...PIEDMONT... PRATTVILLE...RAINBOW CITY...ROANOKE...ROCKFORD...SELMA...SYLACAUGA... TALLADEGA...TROY...TRUSSVILLE...TUSCALOOSA...TUSKEGEE... UNION SPRINGS...WARRIOR...WEDOWEE...WEST END-COBB TOWN...WETUMPKA... WINFIELD AND YORK 354 PM CDT SUN SEP 12 2004 ...HURRICANE IVAN COULD POTENTIALLY IMPACT CENTRAL ALABAMA LATE MIDWEEK... POWERFUL HURRICANE IVAN IS FORECAST TO MOVE WEST OF CUBA AND ENTER THE EAST CENTRAL GULF OF MEXICO MONDAY NIGHT. AT THIS TIME...THE TROPICAL PREDICTION CENTERS OFFICIAL FORECAST TRACK TAKES THIS SYSTEM INTO THE FLORIDA PANHANDLE BY WEDNESDAY EVENING AND INTO EXTREME SOUTHEASTERN ALABAMA EARLY THURSDAY MORNING. BY THURSDAY AFTERNOON IT IS FORECAST TO BE JUST EAST OF AUBURN ON THE ALABAMA GEORGIA LINE. IT WILL THEN TRACK ACROSS GEORGIA ON THURSDAY AFTERNOON AND EVENING. RAIN CHANCES COULD START ACROSS SOUTHEAST CENTRAL ALABAMA AS EARLY AS THURSDAY MORNING. THERE IS GREAT UNCERTAINTY WITH THIS TRACK. IF THE TRACK SHIFTS WESTWARD THIS WOULD HAVE A GREATER IMPACT ON THE WEATHER FOR CENTRAL ALABAMA COME THE END OF THE WORK WEEK. PLEASE REFER TO THE THE LATEST OFFICIAL HURRICANE FORECAST TRACK FOR DETAILS. A SHIFT IN THE FORECAST TRACK WESTWARD WOULD INCREASE THE POTENTIAL FOR HEAVY RAINFALL...THUNDERSTORMS..AND WIND GUSTS LATE WEDNESDAY NIGHT AND THURSDAY. THIS ADVERSE WEATHER WOULD BECOME MUCH MORE WIDESPREAD. A SHIFT IN THE FORECAST TRACK EASTWARD WOULD GREATLY IMPROVE THE WEATHER CONDITIONS ACROSS MUCH OF THE FORECAST AREA WITH LOWER RAIN AMOUNTS AND LOWER WIND GUSTS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Sep 12, 6:27 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 627 PM CDT SUN SEP 12 2004 ALZ012-022-130015- LAMAR-PICKENS- 627 PM CDT SUN SEP 12 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS AND LAMAR COUNTIES UNTIL 715 PM CDT... ...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER MILLPORT...MOVING NORTH AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR KENNEDY...MILLPORT... VERNON AND MOLLOY THROUGH 715 PM CDT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 7:02 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 43 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.